Insulin oedema is a rare complication of insulin treatment characterised by an absence of heart, liver and renal involvement. Insulin oedema typically develops in the lower extremities or, less frequently, as generalised oedema after initiation of insulin therapy. We report a 59-year-old man with poorly controlled type 2 diabetes who developed oedema in his penis and scrotum accompanied by weight gain following intensive insulin therapy. His oedema improved after reduction of the daily insulin injection dose and treatment for urinary retention. Penile and scrotal oedema is a rare physical finding for the patient with diabetes. Therefore, in patients with poorly controlled diabetes who have started insulin therapy, physicians should pay attention to urinary retention and do not miss changes in weight gain or oedema in the lower body, including the perineal region.
- endocrine system
- drugs: endocrine system
Statistics from Altmetric.com
Contributors Report was written by YT and SK, supervised by MK and TY. Patient was under the care of YT.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.